Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Cleveland, OH

January 8, 2017Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Jan 8, 2017, 1:21 PM EST for Erie County, Pennsylvania. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2017, 1:21 PM EST (18:21 UTC)
Expired
Jan 8, 2017, 2:45 PM EST
In force
84 min
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 133 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS81 KCLE 081821
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
121 PM EST SUN JAN 8 2017

PAZ001-002-081945-
Northern Erie PA-Southern Erie PA-
121 PM EST SUN JAN 8 2017

...Intense snow squall will affect eastern Erie County Until 245 PM
EST...

At 118 PM EST, radar indicated an intense snow squall from near
Harborcreek to Corry. These intense snow squalls will continue to
slowly sag southwestward through 245 PM.

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...

Locations impacted include...
Erie, Corry, North East, Wattsburg, Harborcreek, Lawrence Park,
Wesleyville, and Elgin.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4227 7977 4201 7976 4200 7975 4200 7962
      4199 7961 4186 7961 4185 7970 4210 8022
      4214 8018 4218 8010
TIME...MOT...LOC 1818Z 303DEG 32KT 4215 7990 

&&

$$

Mullen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jan 8, 12:31 PM EST, 50 minutes earlier.

Area forecast discussion, Jan 8, 12:31 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1231 PM EST Sun Jan 8 2017

.SYNOPSIS...
High pressure over the Mississippi Valley will expand east across
the Great Lakes region today, then to the east coast on Monday. Low
pressure will track out of the Plains towards the Upper Great Lakes
on Tuesday lifting a warm front north across the area. Yet another
system will track out of the Plains towards the Central Great Lakes
on Thursday bring well above normal temperatures and precipitation to
the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Lake effect snow continues to flow into WEstern NY and NW PA.
Heaviest band of snow is clipping northeastern and eastern
portions of Erie County, especially near Northeast to around
Corry. Believe this will continue through the afternoon. Will
continue to monitor these squalls. Will continue the Warning until
it ends at 4 pm. If the stronger bands look like they will persist
we may go with a LES advisory into the evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Snow showers will taper off in Pennsylvania this evening as the flow
backs around to the west and southwest. Temperatures will drop off
quickly this evening with high pressure overhead before high clouds
arrive and temperatures hold steady or even start to warm late. Lows
will be in the single digits again in the east, lower teens in the
west.

Upper level trough departs to the east on Monday with the next fast
moving trough approaching from the west on Tuesday. Low pressure
associated with this feature will track out of the plains towards
the Upper Great Lakes on Tuesday lifting a warm front north across
the area. Moisture will arrive on Monday night with light snow
developing ahead of the front. Precipitation will transition from
snow to rain on Tuesday morning, possibly taking until the afternoon
in NW PA. As temperatures aloft warm, can not rule out a brief
window of freezing rain with best chances in the southeastern
counties, before temperatures climb above the freezing mark on
Tuesday. Expect most areas to receive 1-2 inches of snow before the
transition with locally higher amounts in the east. Confidence is
low in the freezing rain potential at this time but will continue to
be monitored. Temperatures by Thursday afternoon will be in the low
to mid 40s.

Winds will be the other concern on Tuesday with a very strong low
level jet ahead of this system. A wind Advisory may be needed for
the Erie PA shoreline as downsloping enhances the winds and helps
to bring down stronger gusts of 45-50 mph. Winds will also be
close to advisory criteria in NW and North Central Ohio where
winds will gust to 40 mph or higher. A strong inversion will keep
the strongest winds aloft on Tuesday morning but the inversion
will weaken as temperatures warm during the afternoon. Even the
weaker GFS shows winds around 50 knots at 1000 feet so will be
something to monitor.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Widespread rain is expected Tuesday night as a surface low moves
northeast across the Upper Great Lakes. The associated cold front
will stall out south of the CWA before being drawn back north as a
warm front Wednesday night into Thursday. This is due to another
surface low that will cut across the Central Great Lakes Wednesday
night and make its way across Quebec Thursday. Widespread
precipitation is expected once again Wednesday night into Thursday.

Beyond Thursday, things start to get tricky as there are significant
differences in the models. The GFS stalls out the cold front across
central Ohio, while the ECMWF takes the front all the way down to
Kentucky. Wherever this stationary front sets up will be the path
multiple areas of low pressure will follow from Friday into the
weekend. Heavy rain will be possible along this boundary, so it will
be interesting to see how the models trend over the next several
days. In additional to the rain, depending on where the boundary
stalls out, all types of winter precipitation may be possible on the
colder side through this period.

Temperatures will be a challenge through the long term with the
uncertainty on where frontal boundary will set up. For now just went
with a blend of the ECMWF and GFS. It does look like temperatures
will be able to warm up significantly Thursday with highs in the 50s
possible.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
A few snow flurries remain across northeast OH with a heavier snow
squall or two to impact northwest PA including ERI through the
remainder of the afternoon. Lake clouds sitting with MVFR
ceilings off of Lake Erie. VFR ceilings in clouds off of MI
impacting TOL/FDY. A flurry or two there may temporarily bring
vsby down to 5SM. Outside of this expecting VFR conditions to
continue. A few minor gusts still possible but winds will back to
the southwest and then south tonight. With the wind shift we will
lose the stratocu off of the lake. Southerly flow increases for
Monday with gusts to 25 knots or so picking up fairly quickly.

OUTLOOK...Non-VFR possible much of the time from Monday night
through Thursday.

&&

.MARINE...
Northwest winds will continue through today on the back side of the
trough. A Small Craft Advisory remains in effect through today for
everywhere east of the islands. Winds will die down slightly tonight
and only for a short period of time before they ramp back up, this
time out of the south. Another Small Craft Advisory will likely be
needed later tonight into Monday, or the current one may be extended
through this time period. After a lull in the winds Monday night,
another Small Craft Advisory is expected for Tuesday into Tuesday
night. We will continue to monitor for a possible Gale Warning
Tuesday evening into Tuesday night. However, a warm advection setup
typically makes it difficult to mix the higher momentum air to the
surface of the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Lake Effect Snow Warning until 4 PM EST this afternoon for
     PAZ001-002.
     Lake Effect Snow Advisory until 4 PM EST this afternoon for
     PAZ003.
MARINE...Small Craft Advisory until 9 PM EST this evening for
     LEZ144>149.

&&

SYNOPSIS...KEC
NEAR TERM...Mullen
SHORT TERM...KEC
LONG TERM...Mottice
AVIATION...Oudeman
MARINE...Mottice
Hazardous weather outlook, Jan 8, 7:08 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
708 AM EST SUN JAN 8 2017

PAZ001-002-091215-
NORTHERN ERIE-SOUTHERN ERIE-
708 AM EST SUN JAN 8 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOUTHERLY WINDS WILL GUST TO 40 TO 50 MPH ALONG THE ERIE LAKESHORE
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT REPORTS OF
SNOWFALL ARE APPRECIATED.

PAZ003-091215-
CRAWFORD-
708 AM EST SUN JAN 8 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT REPORTS OF
SNOWFALL ARE APPRECIATED.

OHZ003-006>014-017>023-027>033-036>038-047-089-091215-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-
708 AM EST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-091215-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
708 AM EST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 8, 11:12 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1112 AM EST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     SNOW             ANDOVER                 41.60N  80.55W
01/08/2017  M4.0 INCH        ASHTABULA          OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

1110 AM     SNOW             FAIRVIEW                42.02N  80.25W
01/08/2017  M3.2 INCH        ERIE               PA   SNOW SPOTTER

            24 HOUR SNOWFALL.

1110 AM     SNOW             3 SW BUSHNELL           41.85N  80.61W
01/08/2017  M2.3 INCH        ASHTABULA          OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

1111 AM     SNOW             JEFFERSON-LENOX TWP     41.68N  80.77W
01/08/2017  M5.5 INCH        ASHTABULA          OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

LW
Local storm report, Jan 8, 11:13 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1113 AM EST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     SNOW             CHARDON                 41.59N  81.21W
01/08/2017  M3.1 INCH        GEAUGA             OH   SNOW SPOTTER

            24 HOUR SNOWFALL.

&&

LW
Local storm report, Jan 8, 11:17 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1117 AM EST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     SNOW             JEFFERSON 4N            41.80N  80.79W
01/08/2017  M3.5 INCH        ASHTABULA          OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

1114 AM     SNOW             ASHTABULA               41.86N  80.77W
01/08/2017  M2.0 INCH        ASHTABULA          OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

1115 AM     SNOW             EUCLID                  41.61N  81.50W
01/08/2017  M2.1 INCH        CUYAHOGA           OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

1115 AM     SNOW             JEFFERSON               41.74N  80.76W
01/08/2017  M5.3 INCH        ASHTABULA          OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

1116 AM     SNOW             THOMPSON TWP            41.64N  81.09W
01/08/2017  M2.5 INCH        GEAUGA             OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

1116 AM     SNOW             GENEVA                  41.81N  80.94W
01/08/2017  M3.0 INCH        ASHTABULA          OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

LW
Local storm report, Jan 8, 11:19 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1119 AM EST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     SNOW             EDINBORO                41.90N  80.16W
01/08/2017  M2.3 INCH        ERIE               PA   SNOW SPOTTER

            12 HOUR SNOWFALL.

1118 AM     SNOW             CAMBRIDGE SPRINGS       41.78N  80.07W
01/08/2017  M2.5 INCH        CRAWFORD           PA   SNOW SPOTTER

            12 HOUR SNOWFALL.

1119 AM     SNOW             MEADVILLE 5W            41.65N  80.22W
01/08/2017  M3.0 INCH        CRAWFORD           PA   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

LW
Local storm report, Jan 8, 11:23 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 AM EST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     SNOW             GENEVA                  41.80N  80.95W
01/08/2017  M2.2 INCH        ASHTABULA          OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

1122 AM     SNOW             ORWELL 1E               41.54N  80.84W
01/08/2017  M2.0 INCH        ASHTABULA          OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

LW
Special weather statement, Jan 8, 1:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
121 PM EST SUN JAN 8 2017

PAZ001-002-081945-
Northern Erie PA-Southern Erie PA-
121 PM EST SUN JAN 8 2017

...Intense snow squall will affect eastern Erie County Until 245 PM
EST...

At 118 PM EST, radar indicated an intense snow squall from near
Harborcreek to Corry. These intense snow squalls will continue to
slowly sag southwestward through 245 PM.

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...

Locations impacted include...
Erie, Corry, North East, Wattsburg, Harborcreek, Lawrence Park,
Wesleyville, and Elgin.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4227 7977 4201 7976 4200 7975 4200 7962
      4199 7961 4186 7961 4185 7970 4210 8022
      4214 8018 4218 8010
TIME...MOT...LOC 1818Z 303DEG 32KT 4215 7990

&&

Mullen

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:13 PM ESTSpecial Weather StatementCLEAshtabula, Cuyahoga, Geauga, Lake2 hr
Jan 7, 10:14 PM ESTSpecial Weather StatementCLEAshtabula, Cuyahoga, Lake2 hr
Jan 8, 12:11 AM ESTSpecial Weather StatementCLECuyahoga, Geauga, Lake2 hr
Jan 7, 7:31 PM ESTSpecial Weather StatementCLEErie119 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.